MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 AGENTO¿ I.C.® SILVER-COATED ENDOTRACHEAL TUBE

C.R. BARD, INC. (COVINGTON) -1018233 AGENTO¿ I.C.® SILVER-COATED ENDOTRACHEAL TUBE
Model Number 500390
Health Effect - Clinical Code No Information (3190)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that the agento would not stay inflated.
 
Event or Problem Description
It was reported that the agento would not stay inflated.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.The lot number is unknown; therefore, the device history record could not be reviewed.The instructions for use states the following: "discard after single use.Sterile unless package has been opened or damaged.Sterilization is by ethylene oxide.Mr conditional rx only device description agento¿i.C.Silver-coated endotracheal tubes is an anti -infective endotracheal tube with a unique silver antimicrobial hydrophilic coating that has been clinically proven to reduce incidence of microbiologically confirmed ventilator associated pneumonia (vap) in patients intubated for 24 hours or longer.It is supplied sterile with a standard 15 mm purple connector.Agento¿ i.C.Silver-coated cuffed pvc et tube has a unique design that includes a hooded murphy tip, a high volume, low pressure cuff, and selfsealing valve with attached pilot balloon (diagram 1).The tube design also incorporates a magill curve and features a purple radiopaque line to assist in radiographic visualization.An indicator (oral:nasal) is provided on standard length tubes to mark the tracheal tube length in centimeters.The tube and coating have been evaluated per iso 10993 for biocompatibility and have been found to be safe for this application.Product testing has been conducted per astm f 1242-96 standard specification for cuffed and uncuffed tracheal tubes.Diagram 1 agento¿ i.C.® silver-coated high volume, low pressure cuffed et tube indications for use the agento¿ i.C.Silver-coated endotracheal (et) tube is indicated for airway management by oral or nasal intubation of the trachea for anesthesia and in cases where duration of intubation is expected to be 24 hours or longer, or may be unpredictable.The bard silver coated endotracheal tube has been shown to reduce the incidence of microbiologically confirmed ventilator associated pneumonia (vap) in patients intubated for 24 hours or longer from an incidence of 7.5% in patients intubated with uncoated et tubes to an incidence of 4.8% in patients intubated with the bard silver-coated et tubes (reduction of 36%) and to delay the time to onset of microbiologically confirmed vap.For adults only clinical study data in a large multicenter, single-blind, active-control (standard uncoated et tube) clinical trial, the agento¿ i.C.Silver-coated endotracheal tube was shown to effectively reduce the incidence of microbiologically confirmed vap in patients intubated for 24 hours or longer.The study population included patients intubated with an endotracheal tube for anesthesia and mechanical ventilation.2003 patients were recruited.Out of 1509 fully analyzed patients (intubated for 24 hours or longer and meeting inclusion and exclusion criteria), 766 patients received the agento¿ i.C.Silver-coated endotracheal tube and 743 patients received the control tube.The incidence of microbiologically confirmed vap was determined by quantitative culture of bronchoalveolar lavage fluid.The rates of microbiologically confirmed vap were 4.8% in patients intubated with the agento¿ i.C.Silver-coated endotracheal tube (37/766) and 7.5% in the control group (56/743) in the full analysis set of patients as randomized (p=0.03).The relative risk reduction in microbiologically confirmed vap incidence was 36%.Secondary outcomes also showed that the agento¿ i.C.Silver-coated endotracheal tube was associated with a 48% relative risk reduction in microbiologically confirmed vap incidence within 10 days of intubation (p=0.005) and significantly delayed vap onset (p=0.005).Contraindications use of agento¿ i.C.Silver-coated endotracheal tubes in procedures using a laser or an electrosurgical active electrode in the immediate area of the device is contraindicated.Contact of the beam or electrode with the tracheal tube, especially in the presence of oxygen-enriched or nitrous oxide containing mixtures could result in the rapid combustion of the tube with harmful thermal effects and with emission of corrosive and toxic combustion products including hydrochloric acid (hcl).It has been reported by hirshman and smith that mixtures of nitrous oxide and oxygen support combustion about the same as pure oxygen and that in addition to ignition by direct contact with the beam, the interior of the tube can also be ignited by contact with flaming tissue in close proximity to the tip of the tracheal tube (hirshman, c.A.And smith, j.: indirect ignition of the endotracheal tube during carbon dioxide laser surgery.Arch.Otolaryngol.Vol.106: 639-641, 1980).Warnings · the use of lidocaine topical aerosol has been associated with the formation of pinholes in pvc (jayasuriya, k.D., and watson, w.F.: p.V.C.Cuffs and lidocaine-base aerosol.Brit.J.Ann.53:1368, 1981).Use expert clinical judgment when prescribing treatment involving use of this substance.Lidocaine hydrochloride solution does not have this effect.· do not over-inflate cuff.Ordinarily, the cuff pressure should not exceed 25 cm h2o.Carroll and grenvik recommend maintaining a seal pressure at or below 25 cm h2o (carroll, r.G., and grenvik, a.: proper use of large diameter, large residual volume cuffs.Crit.Care.Med.Vol.1, no.3: 153-154, 1973).Overinflation can result in tracheal damage, rupture of the cuff with subsequent deflation, or in cuff distortion which may lead to airway blockage.· deflate cuff prior to repositioning the tube.Movement of the tube with the cuff inflated could result in patient injury, requiring possible medical intervention or damage to the cuff, requiring a tube change.When complete evacuation of the air from the cuff is accomplished, a definite vacuum will be noted in the syringe and the tracheal tube pilot balloon is collapsed.Verify correct placement of the tube after each repositioning.Precautions · the silver antimicrobial hydrophilic coating is not intended to be used as a therapeutic treatment for infections such as vap.· as these devices may have been subjected to handling, storage conditions, or preparation which compromised functional integrity, each tube's cuff pilot balloon and valve should be tested by inflation prior to use.If dysfunction is detected in any part of the inflation system, the tube should not be used.Initiating treatment using a tube already shown to have a dysfunction in the inflation system could unnecessarily subject the patient to the untoward effects of extubation, re-intubation, or loss of respiratory support.Furthermore, the integrity of the inflation system should be monitored both initially and periodically during the intubation period.Uncorrected failure of the inflation system could result in death.· various bony anatomical structures (e.G., teeth and turbinates) within the intubation routes or any intubation tools with sharp surfaces present a threat to maintaining cuff integrity.Take care to avoid damaging the thinwalled cuffs during insertion, which would create the need to subject the patient to the trauma of extubation and re-intubation.If cuff is damaged, the tube should not be used.· diffusion of nitrous oxide mixture, oxygen, or air may either increase or decrease cuff volume and pressure.Inflating the cuff with a gas mixture is recommended as a means to reduce the extent of such diffusion.· inflation of the cuff by "feel" alone or by using a measured amount of air is not recommended since resistance is an unreliable guide during inflation.Intracuff pressure should be closely monitored with a pressure measuring device.· minimum occluding volume or minimum leak techniques should be used in conjunction with an intracuff pressure measuring device in selecting the sealing pressure.Cuff pressure should continue to be monitored thereafter, and any deviation from the selected seal pressure should be investigated and corrected immediately.· syringes, three-way stopcocks or other devices should not be left inserted in the inflation valve for extended periods of time.The resulting stress could crack the valve housing and allow the cuff to deflate.· when a patient's position or the tube placement is altered after intubation, it is essential to verify that the tube position remains correct.Any tube displacement should be corrected immediately.· exposure to elevated temperatures (i.E., greater than ambient temperature) and ultraviolet light should be avoided during storage.· should extreme flexing (chin-to-chest) of the head or movement of the patient (e.G., to a lateral or prone position) be anticipated after intubation, use of a reinforced tracheal tube should be considered.· always assure the connector is firmly seated in both the tracheal tube and breathing circuit to prevent disconnection during use.· non-standard dimensioning of some connectors on ventilator or anesthesia equipment may make secure mating with the tracheal tube¿s 15 mm connector difficult.Use only with equipment having standard 15 mm connectors.· expert clinical judgment should be exercised in the selection of the appropriate size tracheal tube for each individual patient.· intubation and extubation should be performed following currently accepted medical techniques.· the user should be alert for anatomical variations including the length of the airway.Reliance on the length indicator should not, in any case, be substituted for expert clinical judgment.· if lubricating jellies are used in conjunction with the tracheal tube, follow manufacturer's application instructions.Excessive amounts of jelly can dry on the inner surface of the tracheal tube, resulting in either a lubricant plug or a clear film that partially or totally blocks the airway.· use of lubricating jelly to ease connector reinsertion is not recommended, as it may contribute to accidental disconnection.· these et tubes are supplied in 30 cm lengths.However, the user is cautioned that anatomical variations, conditions of use, actual o.D.Of the tube, inserted length of tube, or other factors may result in the use of a tracheal tube too long or too short for a given patient.Expert clinical judgment should be used in selecting tube size and length.· after patient use, the endotracheal tube may be a potential biohazard.Handle and dispose of in accordance with accepted medical practice and applicable local, state, and federal laws and regulations.Adverse reactions the following adverse reactions have been reported in bard¿s multicenter clinical trial to be associated with the use of the agento¿ i.C.Silver-coated et tube during the intubation period or subsequent to extubation.The adverse reactions are listed by severity of the reaction and categorized according to anticipated and unanticipated device-related and possibly device-related adverse events reported by each investigational site participating in the bard multicenter trial.Adverse reactions are classified in accordance with medical dictionary for regulatory activities (meddra) terminology for adverse events.Anticipated device-related and possibly device-related adverse events reported in less than 3% of patients receiving the agento et tube included: cardio respiratory arrest, epistaxis, hemoptysis, laryngeal edema, ulcerations, or granuloma, multi -organ failure, pneumonia, respiratory difficulties, sepsis, bronchospasm, mechanical damage to upper respiratory structures, acute renal failure, sore throat, agitation, aspiration, atelectasis, blockage or kinking of the et tube, bronchitis, confused state, cough, fever/pyrexia, hypotension, hypoxemia, laryngitis, oxygen saturation decrease, pulmonary edema, skin lacerations, skin ulcer, tachypnea, and vomiting.Unanticipated device-related and possibly device-related adverse events reported in less than 1% of patients receiving the agento et tube included: bacteraemia, bradycardia, ventricular arrhythmia, dyphagia, staphylococcal infection, device malfunction, procedural complication, vocal cord paralysis, bronchial obstruction, pneumothorax, stridor, hypertension, ear pain, lip ulcerati on, facial pain, anxiety, oral candidiasis, pneumonia klebsiella, pseudomonas infection, tracheitis, tracheobronchitis, upper respiratory tract infection, endotracheal intubation complication, anorexia, dysphonia, plural effusion, pneumonia aspiration, pulmonary hemorrhage, neutrophilia, thrombocytopenia, mouth hemorrhage, mouth ulcerations, swollen tongue, tongue discoloration, pneumonia fungal, upper respiratory fungal infection, bloody airway discharge, open wound, tracheostomy malfunction, dysarthria, haemoptysis, hypoxia, laryngeal erythema, lung consolidation, pharyngeal erythema, pharyngolaryneal pain, respiratory alkalosis, vocal cord disorder, hematoma, and hypotension.These adverse events are consistent with those reported for conventionalnon-coated endotracheal tubes.Magnetic resonance imaging safety information for the use of magnetic resonance (mr) procedures (i.E.,imaging, angiography, functional imaging, spectroscopy, etc.) in patients pertains to shielded mr systems with static magnetic fields of 1.5-tesla or less, gradient magnetic fields of 20 tesla/sec or less, and a maximum whole body averaged specific absorption rate (sar) of 1.2 w/kg for 20 minutes of imaging.The effects of performing mr procedures using mr systems and conditions above these levels have not been determined.This et tube has been determined to be mr conditional.That is, the et tube, when placed in a patient undergoing an mr procedure, will not present an additional risk to the patient, but may affect image quality depending on the pulse sequence that is used and the imaging area of interest.Magnetic resonance procedures must only be performed according to the following guidelines: static magnetic field: a patient with the et tube may safely undergo an mri procedure using a shielded mr system with a static magnetic field of 1.5- tesla or less.The et tube exhibits very slight translational attraction (i.E., deflection angle, 4 degrees) and no torque during exposure to a shielded 1.5- tesla mr system (maximum spatial gradient, 450 gauss/cm).Thus, there is no additional risk to the patient with regard to movement or dislodgment using a shielded mr system operating with a static magnetic field of 1.5-tesla or less.Gradient magnetic fields: pulse sequences (e.G., echo planar imaging technique or other rapid imaging pulse sequence), specialized gradient coils, or other techniques or procedures that exceed gradient magnetic fields of 20-tesla/sec must not be used for mr procedures in patients with the et tube.Use of unconventional or non-standard mri techniques have not been assessed and, therefore, must be avoided.Radiofrequency (rf) fields of mr systems: mr safety tests conducted using a whole body averaged specific absorption rate (sar) of 1.2 w/kg for 20 minutes indicated that there was no greater than a 0.5°c temperature increase for the et tube.Therefore, mr procedures must not exceed exposures to rf fields greater than a whole body averaged specific absorption rate (sar) of 1.2 w/kg for 20 minutes in a patient with the et tube.Induced electrical fields: tests conducted to assess induced electrical field associated with mr procedures indicated that there is no increased risk to the patient undergoing an mr procedure using an mr system operating at 1.5-tesla or less with standard operational parameters.Mri artifacts: imaging artifacts for the et tube have been characterized using a 1.5-tesla mr system and various pulse sequences.Based on this information, mr image quality may be compromised if the area of interest is in same area or relatively close to the position of the et tube.Artifact size is dependent on the type of pulse sequence used for imaging (e.G., larger for gradient echo pulse sequences and smaller for spin echo and fast spin echo pulse sequences), the direction of the frequency encoding direction (larger if the frequency encoding direction is perpendicular to the device and smaller if it is parallel to the device), and the size of the field of view.Positional errors and artifacts on mr images will be smaller for mr systems with lower static magnetic field strengths using the same imaging parameters.The use of fast spin echo pulse sequences will minimize the amount of artifact associated with the presence of the et tube compared to the use of other imaging techniques.Instructions for use note: endotracheal tubes should be placed by appropriately trained medical personnel.Placement of endotracheal tubes by inadequately or inappropriately trained personnel could result in serious injury to the patient.1) remove the sterile agento¿ i.C.Silver-coated et tube, cuffed, from its protective package.Test the cuff, pilot balloon, and valve of each tube by inflation prior to use.Insert a luer tip syringe into the cuff inflation valve housing and inject enough air to fully inflate cuff.2) after test inflation, completely evacuate the air.3) always ensure the connector is firmly seated in both the tracheal tube and the breathing circuit to prevent disconnection during use.4) agento¿ i.C.Silver-coated et tubes are not suitable for pre-cutting.Expert clinical judgment should be used in selecting the appropriate tube size.5) intubate the patient following currently accepted medical techniques with consideration given to the specific cuff-related warnings and precautions stated in this product insert.6) once the patient is intubated, inflate cuff only with enough air to provide an effective seal at the desired lung inflation pressure.The use of minimal occluding volume, minimum leak techniques and monitoring (measuring) of cuff pressure can help reduce occurrence of many of the adverse reactions associated with the use of cuffed tracheal tubes.Ordinarily the cuff pressure should not exceed 25 cm h2o.However, clinical situations may arise where a higher sealing pressure is clinically indicated.7) remove syringe from the valve housing after cuff inflation.Leaving the syringe attached will keep the valve open, permitting the cuff to deflate.8) verify that the inflation system is not leaking.Integrity of the system should be verified periodically during the intubation period.Uncorrected failure of the inflation system could result in death.Cuff pressure should be closely monitored and any deviation from the selected seal pressure should be investigated and corrected immediately.9) deflate cuff prior to extubation by inserting syringe into valve housing and removing air until a definite vacuum is noted in the syringe and the pilot balloon is collapsed.10) extubate patient following currently accepted medical techniques.11) discard endotracheal tube.Additional product information there are multiple sizes of agento¿ i.C.Silver-coated endotracheal tubes: hvlpc ¿ high volume, low pressure cuffed agento¿i.C.Silver-coated endotracheal tubes hvlpc size item # 6.0 500360 6.5 500365 7.0 500370 7.5 500375 8.0 500380 8.5 500385 9.0 500390 10.0 500310 for additional ordering information or more copies of these instructions, please contact bard medical at 1-800-526-4455.Manufactured by: c.R.Bard, inc.Covington, ga 30014 www.Bardmedical.Com 1-800-526-4455 manufactured in usa bard and ic logo are registered trademarks and agento is a trademark o f c.R.Bard, inc.Or affiliate.U.S.Patent no.6,716,895 and patent pending.©2007 c.R.Bard, inc.All rights reserved.Pk4306134 12/2007" (b)(4) the device was not returned.

Brand Name
AGENTO¿ I.C.® SILVER-COATED ENDOTRACHEAL TUBE
Common Device Name
AGENTO
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key7195376
Report Number1018233-2018-00165
Device Sequence Number16373058
Product Code BTR
UDI-Device Identifier00801741067327
UDI-Public(01)00801741067327
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K071365
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number500390
Device Catalogue Number500390
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/29/2017
Supplement Date Received by Manufacturer02/07/2018
Initial Report FDA Received Date01/16/2018
Supplement Report FDA Received Date02/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1